Indiana, 2006

Hail and Damaging Wind in Indiana, June 28, 2006

June 28, 2006 · NWS LMK · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 28, 7:55 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 7:55 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 PM EDT WED JUN 28 2006

.EVENING UPDATE...

MAIN AREA OF CONVECTION REMAINS NORTH OF THE CWA THIS EVENING AHEAD
OF SFC FRONTAL BOUNDARY AND UPPER LEVEL VORT MAX CRUISING THROUGH
THE UPPER MIDWEST.  ONLY A COUPLE OF OUR FAR NE COUNTIES WILL LIKELY
SEE RAIN THIS EVENING BEFORE THINGS START QUIETING DOWN.  MAIN
FORECAST CHALLENGE THIS EVENING CONTINUES TO BE PRECIP CHANCES
OVERNIGHT.  THE NAM12 AND NAM20 CONTINUE TO SHOW PRECIPITATION
DEVELOPING ACROSS SOUTHERN INDIANA LATER THIS EVENING AND THEN
PROPAGATING INTO CENTRAL KY OVERNIGHT.  SOME HINT OF REDEVELOPMENT
CAN BE SEEN ACROSS WEST CENTRAL INDIANA SO WILL CONTINUE TO WATCH.
FOR NOW WILL MAINTAIN ONGOING FCST WITH ISOLATED SHRA/TSTMS
OVERNIGHT AND KEEP A CHANCE IN THE BLUEGRASS EARLY THU MORNING.
REST OF FCST PACKAGE LOOKS GOOD AND NO OTHER CHANGES ARE PLANNED.

UPDATE OUT BEFORE 930 PM EDT.

-JARVIS

.SHORT TERM (TONIGHT-THURSDAY)...

CURRENT WATER VAPOR LOOP SHOWING ONE UPPER TROUGH JUST TO THE WEST
OF THE CWA...WITH MORE SHORTWAVE ENERGY DIVING SOUTHEASTWARD FROM WI
DOWN TO IL. A WEAK FRONT IS LOCATED AHEAD OF THE LATTER SHORTWAVE.
THE SHORTWAVE JUST TO THE WEST WILL BE RESPONSIBLE FOR AFT-EARLY
EVEN CONVECTION...WHEREAS LATTER SHORTWAVE/FRONT WILL BE RESPONSIBLE
FOR CONVECTION LATER TONIGHT.

500MB TEMPS OF -16 DEGREES CELSIUS ASSOCIATED WITH CLOSEST SHRTWV
ARE YIELDING STEEP LAPSE RATES OVER THE REGION...WITH SURFACE LIS
AROUND -6C OVER THE WRN CWA. HOWEVER...SHORTWAVE MAY BE TOO CLOSE
FOR ANYTHING OVER THE SWRN CWA TO INITIATE. MAY BE RESERVED FOR THE
ERN CWA. THIS LOOKS LIKE THE CASE...AND WOULD OCCUR OVER THE NEXT
FEW HOURS. THESE STORMS MAY BECOME STRONG WITH SMALL HAIL BEING THE
BIGGEST THREAT...ALTHOUGH THEY MAY CHOKE ON THE CAP SEEN IN RECENT
LEX ACARS SOUNDINGS SO THE CELLS MAY NOT GET GOING AFTER ALL.
AFTER THAT THE CWA SHOULD HAVE SEVERAL HOURS OF A BREAK BEFORE THE
SECONDARY SHORTWAVE ENERGY AND WEAK FRONT APPROACH THE CWA.

CONVECTION HAS ALREADY INITIATED ALONG THE FRONT ACROSS NRN IN. NAM
BUFKIT SOUNDINGS FROM SDF INDICATE 0-6KM SHEAR OF AROUND 35
KTS...WHICH COULD LEAD TO SOME ORGANIZATION OF PRECIP. HOWEVER NAM
AND GFS HAVE SHORTWAVE ENERGY PROGGED TO COME ACROSS NRN SECTIONS OF
THE CWA...ALTHOUGH THEY BOTH DEVELOP QPF ACROSS WRN CWA. BASED ON
CURRENT WATER VAPOR AND WHERE THE SHORTWAVE SEEMS TO BE
HEADED...WOULD THINK THAT PERHAPS THE SWRN CWA WOULD NOT SEE ANY
PRECIP TONIGHT AS SHORTWAVE APPROACHES. THINK THAT NRN AND NERN
SECTIONS HAVE THE BEST SHOT...SO EDITED POPS WITH THE HIGHEST CHC
ACROSS NERN CWA FROM 23-05Z. GIVEN THE LOW FREEZING LEVELS (12KFT)
AND LOW WET-BULB ZERO HEIGHTS (8-9KFT)...LARGE HAIL WOULD SEEM
LIKE THE BIGGEST THREAT WITH ANY STORMS THAT FORM ALONG THE FRONT
LATER TONIGHT...AND TO A LESSER DEGREE GUSTY WINDS. BEST CHANCE
FOR SEVERE WEATHER WOULD BE NORTH OF A TELL CITY TO RICHMOND LINE.
AS THE SUN SETS...LOSS OF INSTABILITY WOULD LIKELY HELP TO WEAKEN
THE STORMS TONIGHT...SO SEVERE WEATHER THREAT MAY BE MINIMAL.

NAM AND GFS KEEP THE PRECIP GOING ACROSS CENTRAL KENTUCKY DOWN TO
THE SERN PORTION OF THE CWA THROUGH THRS MORNING. DO NOT THINK
PRECIP WOULD HOLD TOGETHER THAT LONG AND WOULD LIKELY DISSIPATE BY
EARLY MORNING. MAY KEEP A SLT CHC ACROSS NRN KY EARLY IN THE
MORNING...AND WILL KEEP A SLT CHC ACROSS THE SERN CWA THROUGH THE
MORNING AND WILL PROBABLY END AROUND NOON.

WITH EXPECTED CLOUDS AND CHC OF PRECIP...OVERNIGHT LOWS SHOULD ONLY
DROP INTO THE LOW TO MID 60S. FOR TOMORROW...850MB TEMPS WILL BE A
COUPLE OF DEGREES WARMER THAN TODAY...EVEN WITH FRONTAL PASSAGE.
HIGH TEMPS THURS SHOULD THUS BE SIMILAR TO TODAY.

AL

.LONG TERM (THURSDAY NIGHT-WEDNESDAY)...

WITH THE EXCEPTION OF A BRIEF PAUSE OVER THE WEEKEND...LARGE SCALE
UPPER FLOW PTTN FCST BY NCEP ENSEMBLE MEAN DEPICTS AN ERN CONUS TROF
WITH RIDGING OVER THE ROCKIES.

THURS NIGHT-FRI NIGHT

MAIN SHORT WAVE TROF AXIS FCST TO HAVE SWUNG THROUGH THE REGION BY
THUS EVE...WITH SREF SHOWING LITTLE/NO PRECIP OVER THE CWA. HOWEVER
UPSTREAM...NAM IS INDICATING LLJ INCREASING OVERNIGHT OVER MO/IL
VICINITY LEADING TO TSRA DEVELOPMENT THERE. CONSENSUS OF MODEL
OUTPUT KEEPS THIS PRECIP W OF THE CWA THROUGH DAYBREAK FRI...SO WILL
GO WITH DRY FCST FOR THURS NIGHT.

HOWEVER INTO THE DAYLIGHT HOURS FRI...NAM IS SHOWING THAT CONVECTION
SLIDING SE ALONG 0-6KM MEAN WIND INTO WRN PARTS OF THE CWA...WHILE
SREF SHOWS A QUICKER DIMINISHING TREND. NW FLOW SITUATIONS ARE
ALWAYS CHALLENGING TO FORECAST PRECIP IN. MOS GUIDANCE AT SDF/BWG
HINTING AT LOW CHC NUMBERS FOR FRI...SO WILL INTRODUCE A SLIGHT CHC
OF -TSRA FOR WRN SECTIONS OF OUR DISTRICT. ATTENDANT SHORT WAVE
ASSOC WITH CONVECTION CLEARS THE CWA BY FRI NIGHT IN NAM/SREF
DATA...SO WILL KEEP ONGOING DRY FCST INTACT DURING FRI NIGHT PERIOD.

SATURDAY-WEDNESDAY

500MB HEIGHTS OVER THE REGION RISE APPRECIABLY THIS WEEKEND...
THOUGH STAY WITHIN 1 STD DEV OF NORMAL. FEEL COMFORTABLE FCSTING
LOWER 90S OVER MOST OF THE AREA FOR MAXES SAT/SUN. FRONTAL BOUNDARY
DROPS SOUTHWARD INTO IN/IL BY SUN AFTN AS LARGE SCALE UPPER TROF
REASSERTS ITSELF OVER NE CONUS. TRENDS HAVE BEEN FOR A SLOWER
SOUTHWARD MOTION OF THIS FRONTAL BOUNDARY. FEEL MOST OPTIMAL CHANCES
FOR TSRA THROUGH SUN AFTN WILL BE N OF LMK CWA.

SUN NIGHT AND MORE SO MON-MON NIGHT MAY BE OUR BEST CHC FOR
STORMS...AS NCEP ENS MEAN DEPICTS SHORT WAVE DROPPING INTO LOWER OH
VLY COUPLED WITH SFC BOUNDARY/INSTABILITY. WILL BUMP POPS UP INTO
40S...MAINLY MON AFTN/EVE. CHCS FOR STORMS CONTINUE INTO TUES AS PWS
ARE NEARLY 1 STD DEV ABV NORMAL AS MAIN UPPER TROF AXIS SWINGS
THROUGH THE REGION.

BY WED PWS DROP BELOW NORMAL AS BOUNDARY SAGS SOUTH OF THE REGION.
ITS ALWAYS TOUGH THIS TIME OF YEAR TO GET FRONTAL BOUNDARIES TOO
FAR SOUTH...BUT ENS MEANS SUGGEST AT LEAST SLIGHTLY COOLER/DRIER AIR
SHOULD OVERSPREAD THE CWA WED AND WILL FOLLOW.

CS

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 28, 8:40 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 PM EDT WED JUN 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
940 PM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN THIRD
OF THE OUTLOOK AREA OVERNIGHT AS FRONTAL BOUNDARY APPROACHES THE
AREA. THE BEST CHANCE FOR ORGANIZED THUNDERSTORMS WILL BE NORTH OF A
LINE FROM JASPER INDIANA TO RICHMOND KENTUCKY.  A FEW THUNDERSTORMS
MAY BECOME RATHER STRONG WITH HAIL AND GUSTY WINDS BEING THE PRIMARY
SEVERE WEATHER THREATS.  IN ADDITION...THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINS AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING AS A WEAK
FRONT DROPS SOUTHEAST ACROSS THE AREA. THE BEST CHANCE FOR STORMS
WILL BE ACROSS SOUTH AND EAST CENTRAL KENTUCKY.

A COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER MISSOURI LATE THURSDAY
NIGHT...AND MAY SLIDE SOUTHEAST INTO PORTIONS OF THE OUTLOOK AREA.
THEREFORE A SLIGHT CHANCE FOR THUNDERSTORMS IS FORECAST ON FRIDAY
ROUGHLY ALONG AND WEST OF A LOUISVILLE TO SOMERSET LINE. AT THIS
TIME...A FEW STRONG STORMS ARE POSSIBLE IF THEY MAKE IT INTO THE
OUTLOOK AREA.

HEAT INDEX READINGS MAY RISE INTO THE 95 TO 100 DEGREE RANGE SUNDAY
AND MONDAY AFTERNOONS...AS TEMPERATURES REACH INTO THE LOWER 90S AND
DEW POINTS NEAR 70. SLIGHTLY COOLER READINGS ARE FORECAST IN THE
BLUEGRASS.

THE NEXT CHANCE FOR THUNDERSTORMS IS FORECAST MONDAY AND TUESDAY
(INDEPENDENCE DAY)...AS A SLOW MOVING FRONTAL BOUNDARY DROPS SOUTH
INTO THE REGION. THERE IS A FAIR AMOUNT OF UNCERTAINTY REGARDING HOW
QUICK THIS FRONT WILL MOVE SOUTH...WHICH WOULD IMPACT WHEN THE BEST
CHANCES FOR STORMS WOULD BE. AT THIS TIME BASED ON CURRENT
INFORMATION...MONDAY AFTERNOON AND NIGHT HAVE THE BEST CHANCES. IT
IS TOO SOON TO TELL WHETHER SEVERE STORMS ARE LIKELY WITH THIS
ACTIVITY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST FORECASTS AND UPDATES IN CASE
THEY ARE NEEDED DURING THE OVERNIGHT PERIOD.

MJ/AL/CS

In the hours before

Special weather statement, Jun 28, 8:20 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
920 PM EDT WED JUN 28 2006

INZ079-290145-
JEFFERSON-
920 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORM AFFECTING JEFFERSON COUNTY INDIANA...

AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF MADISON...OR 16 MILES NORTHWEST
OF CARROLLTON...AND MOVING SOUTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MANVILLE BY 925 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

DK
Special weather statement, Jun 28, 9:40 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT WED JUN 28 2006

INZ077-290345-
WASHINGTON-
1040 PM EDT WED JUN 28 2006

...STRONG STORM THREATENING WASHINGTON COUNTY...

AT 1039 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BEDFORD...AND MOVING
SOUTHEAST AT 30 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MOUNT CARMEL BY 1055 PM EDT.
  NEAR MCKINLEY BY 1100 PM EDT.
  NEAR RUSH CREEK VALLEY BY 1105 PM EDT.
  NEAR KOSSUTH BY 1110 PM EDT.
  NEAR CANTON BY 1120 PM EDT.
  NEAR NEW PHILADELPHIA BY 1125 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jun 28, 10:09 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1109 PM EDT WED JUN 28 2006

KYZ037-042-043-290415-
BOURBON-HARRISON-NICHOLAS-
1109 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS TO AFFECT BOURBON...HARRISON AND NICHOLAS
COUNTIES...

AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS APPROACHING NORTHERN HARRISON
COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS AS
THEY MOVE THROUGH MUCH OF HARRISON AND NICHOLAS COUNTIES AND EASTERN
PARTS OF BOURBON COUNTY BY 1215 AM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

DK

The radar

The Louisville radar (KLVX), 83 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 28, 10:18 PM EST
Where
Washington County, Rush Creek Vly
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -86.167

Hail, Orange

When
June 28, 10:25 PM EST
Where
Orange County, Orleans
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -86.450

Thunderstorm Wind, Clark

When
June 28, 11:15 PM EST
Where
Clark County, Utica
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -85.650

Trees were downed.

Hail, Washington

When
June 28, 11:18 PM EST
Where
Washington County, New Philadelphia
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -85.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511132, 5511133, 5511134, 5511135.